Minnesota, 2019

Flooding in Minnesota, May 1 to 8, 2019

May 1 to 8, 2019 · NWS ARX · 2 events in 2 counties and zones

Flooding that began in March along the Mississippi River temporarily ended in early May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
$13,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding that began in March along the Mississippi River temporarily ended in early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 9:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1045 PM CDT Tue Apr 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 207 PM CDT Tue Apr 30 2019

The month of April is ending on a damp, cool note with temps this
afternoon holding mostly in the 40s for most locales with widespread
low clouds blanketing much of the Midwest.

Water vapor imagery early this afternoon indicated a messy southwest
flow pattern focused across the central US with several embedded
shortwaves. Showers will increase in coverage into tonight in
association with a stronger slug of low to mid-level warm advection
and deeper moisture ahead of a more pronounced shortwave trough as a
weak surface low tracks from the central plains towards southern
Lake Michigan on Wednesday. The strongest low-level moisture
transport still appears to be focused southeast of the area which
will keep the heavier rain south of the region. Amounts tonight into
early Wednesday morning generally look to range from 1/4 to 1/2
inches. With the stronger, deeper ascent ahead of the shortwave
trough tonight, a few rumbles of thunder are possible south of I-90,
but instability looks very limited, with the HREF indicating very
little in the way of MUCAPE over the area. Mid-level heights will
rise on Wednesday in between shortwave troughs. Accordingly, rain
will exit to the east in the morning with much of the afternoon
looking dry. However, clouds will likely hang around through the day
with temps remaining below average in the mid 40s to mid 50s over
the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 207 PM CDT Tue Apr 30 2019

The next chance for rain will be in the Wednesday night and
Thursday time frame. Another short wave trough looks to come out
of the western long wave trough and slide across the Upper
Midwest. This short wave trough is expected to primarily move past
the local area to the northwest with only some weak pv advection
in the 500-300 mb layer. A second short wave trough looks to pass
south of the area through the middle Mississippi River Valley with
the best forcing from this wave staying to the south. A surface
low will be tied to the southern wave and some weak frontogenesis
on the north side of the low in the 850-500 mb layer looks to come
across the area. This looks to be about the only forcing for the
local area so the rain chances look to be on the lower side and
look to top out around 40 to 50 percent Thursday morning.

A weak cold front will push into the region to start the upcoming
weekend, but at this time, the forcing along this front looks to
be pretty minimal. The short wave trough associated with the front
will be weakening as it gets caught in the transition from
southwest to a more zonal pattern and also looks to remain along
the Canadian border. Will just have some very small chances
Friday night and Saturday as this system moves through the area.
Some additional chances will then quickly move for Saturday night
into Sunday. An upper level low moving across southern Canada will
push a surface low by to the north. Some rain looks to be possible
along the trailing front from this surface low, but again, the
forcing for now looks pretty minimal with just some lower end rain
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1045 PM CDT Tue Apr 30 2019

Cigs: low clouds are going to hold fast across the region into Thu.
Could see a few hundred feet drop tonight, with some minor
improvement then by Wed afternoon. Not looking to break out of the
low cigs until later Thu afternoon-night.

WX/vsby: -shra will continue through the overnight as upper level
shortwave spins across the area. Some reductions of vsby expected -
mostly mvfr, but can't completely rule out IFR. Showers should pull
east/northeast around 12z Wed.

Winds: east tonight, gradually shifting northeast to north on Wed -
lightening up a bit later in the day Wed.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Apr 30, 8:01 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
901 PM CDT Tue Apr 30 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-011015-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
901 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest and west central
Wisconsin.

.DAY ONE...Tonight

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along parts of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
011015-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
901 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and central and north central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabasha

When
May 1, 12:00 AM CST to May 8, 1:00 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain / Snow Melt
Property damage
$26,000
Crop damage
$11,000
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Flooding along the Mississippi River at Wabasha that began in March, temporarily ended in early May.

Flood, Winona

When
May 1, 12:00 AM CST to May 8, 8:45 AM CST
Where
Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
44.059, -91.655

Flooding along the Mississippi River at Winona that began in March, temporarily ended in early May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827309, 827310.